Colorado, 2012

Dust Devil in Colorado, June 12, 2012

June 12, 2012 · NWS PUB · 1 event in 1 county or zone

A powerful dust devil moved through the Canon City Head Start property, destroying two 40-foot long carports and damaging another. There was minor damage to a storage shed and some buses.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A powerful dust devil moved through the Canon City Head Start property, destroying two 40-foot long carports and damaging another. There was minor damage to a storage shed and some buses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 12, 10:59 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 12, 10:59 AM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT TUE JUN 12 2012

.UPDATE...

STILL SOME QUESTIONS ON HOW FAR WEST LOW LEVEL MOISTURE WILL
MAKE IT THROUGH THE AFTERNOON AND HAVE STAYED CLOSER THE THE
LATEST HIGH RES MODELS WHICH INDICATE SCATTERED STORMS DEVELOPING
ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAINS EARLY THIS
AFTERNOON AND SPREADING EAST ACROSS THE FAR SOUTHEAST PLAINS
THROUGH THE LATE AFTERNOON AND EVENING. THE RAP...HRRR AND NSSL
WRF ARE IN DECENT AGREEMENT WITH CURRENT CONDITIONS AND KEEP THE
BEST LOW LEVEL MOSITURE...INSTABLITY AND CHANCES FOR SEVERE
WEATHER GENERALLY EAST OF A TRINIDAD TO LIMON LINE THROUGH THE
LATE AFTERNOON. STORMS THEN LOOK TO CONTINUE TO SPREAD SOUTH AND
EAST INTO WESTERN KANSAS AND THE PANHANDLE THROUGH THE LATE
EVENING. WITH MINOR EMBEEDED SHORT WAVE TRANSLATING ACROSS THE
NORTHERN ROCKIES...CANT RULE OUT ISOLATED HIGHER BASED STORMS
ACROSS THE REST OF THE EASTERN MTS AND IMMEDIATE ADJACENT
PLAINS. -MW

&&

.AVIATION...

MAIN CONCERNS STILL REMAIN THE COVERAGE OF THUNDERSTORMS THIS
AFTERNOON AND EARLY EVENING...WITH CURRENT MODELS SUPPORTING A FEW
POSSIBLE HIGH BASED STORMS DEVELOPING WEST OF THE COS AND PUB
TERMINALS BETWEEN 21Z-01Z WITH STRONGER STORMS EXPECTED EAST OF
THE I-25 CORRIDOR THROUGH THE LATE EVENING. THIS STORMS COULD
SEND CONVECTIVE OUTFLOWS ACROSS THE TERMINALS...THOUGH DO NOT
HAVE ENOUGH CONFIDENCE TO ADD MORE THAN VCTS AT BOTH COS AND PUB
AT THIS TIME. WILL SEE SOME LOW LEVEL MOISTURE RETURN ACROSS THE
I-25 CORRIDOR OVERNIGHT...THOUGH NOT EXPECTING AND STRATUS AT
THIS TIME. FOR ALS...STORMS LOOK TO REMAIN SOUTH AND EAST OF THE
TERMINAL WITH GUSTY SOUTHWEST WINDS 15-20KTS EXPECTED THROUGH
THE EARLY EVENING. -MW

&&

.PREV DISCUSSION... /ISSUED 445 AM MDT TUE JUN 12 2012/

SHORT TERM...
(TODAY AND TONIGHT)

..SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

MAIN CONCERN TODAY WILL BE POTENTIAL FOR SEVERE WX OVR THE ERN
PLAINS. CURRENTLY...SOME ONGOING CONVECTION OVER THE SRN SANGRES
MOVING EWD IN A LINE FROM S OF KALS TO N OF KTAD. THIS WILL CONTINUE
TO PERCOLATE THRU THE EARLY MORNING HOURS. MAIN SHOW WILL START BY
MID AFTERNOON...AS A WEAK DISTURBANCE SEEN IN 1.5 PV FIELD MOVES EWD
THRU CO. TIMED JUST AFTER PEAK HEATING...THIS SHOULD SET OFF SOME
FAIRLY WIDESPREAD TS ACTIVITY ESPECIALLY LATE THIS AFTERNOON AND
EARLY EVE...MAINLY E OF I-25. TWO AREAS OF FOCUS WILL BE THE SERN
PLAINS FROM A LINE E OF KTAD TO KSPD...BASICALLY E LAS ANIMAS AND
BACA COUNTIES...AND A SECOND FOCUS FOR POTENTIALLY SVR STORMS E OF
THE PALMER DVD AND N OF THE ARKANSAS...OR CROWLEY AND KIOWA
COUNTIES. THESE AREAS COULD SEE A FEW SVR STORMS CAPABLE OF
PRODUCING HAIL TO GOLF BALL SIZE.

MAIN CAVEAT FOR SVR WX WILL BE QUALITY OF MOISTURE RETURN. THE CWA
CURRENTLY HAS DEWPOINTS IN THE 30S...AND CLOSEST 50-PLUS DEWPOINTS
ARE IN SRN NM OR THE SRN TX PANHANDLE...SO IT WILL TAKE A WHILE FOR
LOW LEVEL MOISTURE TO ARRIVE. BOTH THE GFS AND NAM KEEP MOISTURE IN
A RELATIVELY NARROW BAND AND CONTINUE TO FOCUS THE MAIN INSTABILITY
AXIS OVR ERN AREAS OF OUR CWA. SO WILL CONTINUE TO BE A BIT CAUTIOUS
WITH THE SVR FORECAST AS THE POTENTIAL WILL BE CONDITIONAL ON SOUTHERLY
FLOW ADVECTING THIS BETTER MOISTURE NWD PER THE MODEL SOLUTIONS.
APPEARS LIKELY...HOWEVER...THAT WIDESPREAD CONVECTION WILL
OCCUR...WHILE THE INTENSITY IS STILL A BIT UNCERTAIN. MODEST LOW
LEVEL SHEAR AND RELATIVELY HIGH INITIAL LCLS WILL ALSO LIMIT THE SVR
POTENTIAL. STILL...CONFIDENCE IS PRETTY HIGH THAT WE WILL SEE SOME
WARNING-CRITERIA STORMS TODAY.

TEMPS TODAY WILL BE A GOOD 5-10 DEG HIGHER THAN TEMPS
YESTERDAY...WITH STRONGER WESTERLY FLOW BUILDING THE THERMAL TROUGH AND
H7 TEMPS RISING TO THE 12 DEG C RANGE. CONVECTION SHOULD SPREAD EWD
TO THE KS BORDER COUNTIES BY SUNSET...AND MAY LINGER THROUGH MUCH OF
THE NIGHT FOR THIS AREA...AS THE LOW LEVEL JET REALLY INTENSIFIES
THROUGH THE EVENING. FOR THE WRN VALLEYS AND CONTDVD...WILL CLEAR
OUT NICELY AND WILL BE A COOL EVENING WITH LOWS POSSIBLY DROPPING
INTO THE UPPR 30S BY WED MORNING. 44

LONG TERM...
(WEDNESDAY THROUGH MONDAY)

..THUNDERSTORM CHANCES THROUGH THE PERIOD...

WEDNESDAY...THERE COULD BE SOME HIGH BASED STORMS OVER THE
MOUNTAINS WITH GUSTY WINDS AND LIGHTNING THE MAIN THREATS. WHILE
THE NAM WOULD KEEP LOW LEVEL MOISTURE EAST IN KANSAS...THE GFS
WOULD SUGGEST SOME POTENTIAL FOR DRYLINE THUNDERSTORMS NEAR THE
KANSAS BORDER DURING THE AFTERNOON AND EVENING HOURS AS WELL.

THURSDAY COULD BE A HIGHER THREAT DAY AS A WEAK UPPER DISTURBANCE
MOVING THROUGH THE NORTHERN PLAINS DROPS A SURFACE BOUNDARY SOUTH
THROUGH NORTHEAST COLORADO...AND POSSIBLY SOUTHEAST COLORADO.
COULD BE SOME MORE SIGNIFICANT STORMS ASSOCIATED WITH THIS
ACTIVITY THANKS TO BOUNDARY INFLUENCE. EL PASO COUNTY EAST TO
KANSAS LOOKS LIKE A GOOD BET ALTHOUGH COULD BE FARTHER SOUTH
PENDING MOVEMENT OF SURFACE BOUNDARY.

FRIDAY AND SATURDAY LOOK POTENTIALLY INTERESTING IN THE SENSE
THAT SOMETHING RESEMBLING AN EARLY MONSOON SETS UP.  A WEAK UPPER
TROUGH ADVANCES SLOWLY EASTWARD ACROSS THE PACIFIC NORTHWEST WITH
A BROAD...WEAK UPPER LOW CIRCULATION OVER BAJA. THE TWO FEATURES
WORK TOGETHER TO DRAW UP MOISTURE FROM OLD MEXICO...ACROSS NEW
MEXICO AND POSSIBLY AS FAR NORTH AS COLORADO. MUCH LIKE THE
MONSOON...MOISTURE TRANSPORT IS FROM THE SOUTH AND STEERING WINDS
ARE LIGHT. IF THE MOISTURE MAKES IT AS FAR NORTH AS COLORADO...
WE COULD SEE INCREASED CHANCES FOR SHOWERS FRIDAY AFTERNOON AND
EVENING AND AGAIN SATURDAY AFTERNOON AND EVENING.  STILL A LONG
WAY OUT THOUGH...SO CONFIDENCE IS PRETTY LOW AT THIS POINT.

ON SUNDAY...A WEAK DISTURBANCE PASSES BY TO THE NORTH OF
COLORADO...FLUSHING ANY MOISTURE THAT MAY HAVE MADE IT INTO
COLORADO EASTWARD IN THE AFTERNOON.  COULD STILL BE ANOTHER
ROUND OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
BEFORE IT DEPARTS.

BY MONDAY...ALL MOISTURE LOOKS EAST OF THE AREA...WITH WARM
DOWNSLOPE WINDS IN PLACE. IF THIS COMES TO PASS...NO
THUNDERSTORMS THIS DAY...JUST SUNNY SKIES AND WARM
TEMPERATURES. LW

AVIATION...
MAIN AVN CONCERN WILL BE FOR TS AT KCOS AND KPUB ESPECIALLY IN THE
21Z TO 03Z TIME PERIOD THIS AFTERNOON AND EVE. THESE STORMS COULD
PRODUCE WINDS GUSTING TO 50 MPH AND PERHAPS EVEN SOME SMALL GR. SVR
STORMS WILL BE POSSIBLE E OF I-25 THROUGH THE EVENING HOURS AS
CLUSTERS OF STORMS MOVE EWD TOWARD THE KS BORDER BY SUNSET. THE
STRONGER STORMS TO THE E COULD PRODUCE SOME LARGE HAIL IN ADDITION
TO STRONG WIND GUSTS. AREAS OF STRATUS AND PERHAPS EVEN SOME PC FG
WILL BE POSSIBLE FOR THE ERN CO COUNTIES BY EARLY WED MORNING AS
STORMS PERSIST IN WRN KS THROUGH THE MORNING HOURS. 44

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/23
Hazardous weather outlook, Jun 12, 10:39 AM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1139 AM MDT TUE JUN 12 2012

COZ058>089-093>099-131400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1139 AM MDT TUE JUN 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE EASTERN MOUNTAINS AND PLAINS...WITH THE BEST
COVERAGE OF STORMS EXPECTED FROM THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS OUT ACROSS THE FAR SOUTHEAST PLAINS. A FEW STORMS COULD
BECOME SEVERE...PRODUCING HAIL TO ONE INCH IN DIAMETER OR GREATER
AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...ESPECIALLY EAST OF A
LINE FROM TRINIDAD TO LIMON. FURTHER TO THE WEST...THE MAIN THREAT
FROM STORMS WHICH DO DEVELOP WILL BE LIGHTNING AND WIND GUSTS TO
NEAR 50 MPH...WITH SMALL HAIL POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED ACROSS SOUTHERN COLORADO THROUGH SUNDAY. MOST STORMS WILL
PRODUCE LIGHTNING AND GUSTY WINDS...BUT A FEW STORMS ACROSS THE
EASTERN PLAINS COULD BECOME SEVERE PRODUCING HAIL AN INCH OR MORE
IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE. THURSDAY MIGHT BE
THE MOST LIKELY DAY FOR THIS TO OCCUR AS A SURFACE BOUNDARY MOVES
SOUTH THROUGH THE EASTERN COLORADO PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE SOUTHEASTERN PLAINS THIS AFTERNOON AND EVENING.

23/23

In the hours before

Special weather statement, Jun 12, 11:56 AM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1256 PM MDT TUE JUN 12 2012

COZ074-075-087-088-121945-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE
CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN
LAS ANIMAS COUNTY BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO
RIVER BASIN BELOW 7500 FT-
1256 PM MDT TUE JUN 12 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF STONEWALL...OR 22 MILES WEST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SEGUNDO.
  GULNARE.
  BONCARBO.
  COKEDALE.
  AGUILAR.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Fremont

When
June 12, 12:45 PM MST to 12:50 PM MST
Where
Fremont County, 2.91 mi NNW of Williamsburg to 3.04 mi NNW of Williamsburg
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
38.416, -105.189

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378451.